I'm just looking for some input from other women who suffer from Hashi's, regarding the regularity of their menstrual cycles. I'm going nuts because after I've had 12 perfectly normal years of regular periods, suddenly last year I stopped having them entirely. There's been a few possible culprits, but nothing has been singled out and my gynecologist is completely unconcerned (and even suggested that I may have been imagining that I had regular periods before now! You'd think I would know my own body...).
1) Hashimoto's: I was diagnosed with Hashi's last year, right about the same time my periods dried up. I am considered a "borderline" hypothyroid patient and there were the barest minimum of antibodies on my anti-TPO test to qualify me for Hashi's, so I'm far from those who have hundreds or thousands of antibodies. I'm just glad this qualifies me for treatment... Anyway, I have no idea if Hashi's can cause amenorrhea, mainly because it's always going between hypo and hyper with me. It would seem to cancel itself out, wouldn't it?
2) Stopping the birth control pill after 2.5 years of daily use: I was put on the pill when I was 22 to control some minor endometriosis that my gynecologist found while treating a ruptured ovarian cyst. I've heard from quite a few women that amenorrhea is common after stopping the pill, but it's been about a year since I got off it and I've only had one normal, completely non-chemically induced period in that time. Most people say give it a year, but I'm not exactly patient.
3) Something else entirely: My testosterone level was ever so slightly over the cut-off on some bloodwork I had done last year. This made my gyno casually mention the possibility of PCOS, but I don't have any other symptoms besides a teeny-weeny elevated testosterone level and no periods. And when I say "teen-weeny" I mean "barely anything". But rather than, say, get to the bottom of this and settle the matter once and for all, my gyno decided to tell me that he didn't see the point in trying to figure out what's going on with my uterus until I wanted to get pregnant. Which is a few years away, at the moment.
Anyway, if anyone here has experienced amenorrhea caused by Hashi's, let me know! I'm trying to eliminate as many possible causes as I can, because it's driving me crazy!!!
about a year before I was diagn. I stopped getting my periods.
I attributed it to the fact that I am a professional athlete and my training and diet is nuts. I have been on Levoxyl since Thanksgiving and have yet to get my period. I also have pre-menopausal symptoms that have been bothering me for about 3 years....like night sweats.
My gyno didn't think this was a problem, but I have yet to see him this year.
I now have heat intolerance and the night sweats continue to haunt me.
I also have trouble falling asleep at night, even with tylenol PM.
By the way I am only 32. isn't that young to be in menapause??
Hi Lithiate! I was dx's hypo last August. since then, I have gone from slightly (doc used that word, not me) hypo to hyper to extremely hypo. I found that when I was on the hyper side, my period was just spotty and very short. When I'm hypo, I have a heavy period. So the answer to your question is no, it doesn't cancel itself out. Unlike the meds that take up to six weeks to begin taking effect, when your body is lacking or has too much of t3 or t4, it's almost immediately that the body reacts to the amount of thyroid hormone in the body. So if you go hyper just for a few days, your body will notice and make adjustments according to the amount of thyroid hormone that is available.
Bodybuildergirl, Have you had your levels checked lately? All the symptoms you've described are hyperthyroid symptoms. I'm not saying you've gone hyper but your diet and/or amount of Levoxyl can be the cause. If you haven't had your levels checked lately, please get them checked.
i've got hashi's and hypo, but never had amenorrhea problems. i was on the pill for 8 years, but my cycles have been regular in the year since going off the pill. i have a short luteal phase, but that's about the only remarkable thing. that and my cycles are very sensitive to any corticosteroids (nasal spray, dermatological injection) - this will delay ovulation for me. are you taking any other medications regularly?
PCOS is such a tricky thing. you can't diagnose it based on any one or two things. it could be you have it but show an atypical suite of symptoms. i would recommend staying the course and trying to regularize your cycles before you TTC - why waste 1, 2, 3 years trying to figure it out once you do want to start a family?
i would recommend staying the course and trying to regularize your cycles before you TTC - why waste 1, 2, 3 years trying to figure it out once you do want to start a family?
That's exactly how I feel. I don't have plans to have children in the near future (I'm 26 and married, but I want to get my education out of the way and have a good job before I consider kids) but I don't think it's wise to say "Well, let's not worry about it until you're ready to get pregnant." I mean, heck, it could be another 10 years before I'm ready and by that time we're talking borrowed time in terms of fertility. What's wrong about looking into the problem now and ruling out disease while time is on my side?
Part of the problem (probably the biggest part of it) is that my gynecologist is not at all sympathetic. In the last few years he's gone from being a great doctor to being combatitive and unhelpful now that I've got all of these hormonal issues to deal with. I was one of those thyroid patients who had been exhibiting symptoms since my teens, but thanks to "normal" TSH levels, was labled a hypochondriac/depressed/anxious and sent to therapy, despite being born into a family where every single female has some form of thyroid disease (typically, it's hypo, but there's one or two hypers in there as well). I made the mistake of thinking my gyno would be an advocate for me in trying to get treatment for my thyroid symptoms, but I was wrong. As soon as I asked for his help in getting the right tests, he became extremely defensive and began acting like I was a problem patient. It's just gone down hill from there in the last year. I feel bad about looking for a different gynecologist, but it's getting to the point where I'm leaving my yearly exams in tears because he's so completely unhelpful about everything. He's not a bad person, but he's got me pidegon-holed in his brain as being a hypochondriac and he's not willing to help me, so he's got to go.
Another thing I've learned is that doctors really don't like their patients doing their own research...
Anyway, thanks for the advice everyone. I have meds (cytomel, because I couldn't stand the taste of Armour) but I've been having a hard time taking them consistantly because I feel pretty good psychologically right now. Of course, I know that's a silly reason not to take them...
yeah, i've seen many women on other boards go through a lot of hell trying to get pregnant - and like you said, whatever is causing your amenorrhea could be a health problem for you in other ways - it's not like our reproductive systems are totally isolated from the rest of our bodies!
sounds like your relationship with the gyno is soured... i wouldn't be afraid to find another one now. hopefully you will be able to establish a better relationship with this one - find one who is willing to talk to you about the research you've done. of course there are tactful and tactless way to talk about it, but it sounds like it would be difficult to repair your relationship with your current doc.
and take your meds girl! ;-) that would probably help your doc figure out what you need if you take them consistently. otherwise who knows??